Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 41, NWS Phoenix, AZ

August 29, 2012La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 29, 2012, 3:13 PM MST for La Paz County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2012, 3:13 PM MST (22:13 UTC)
Expired
Aug 29, 2012, 4:15 PM MST
In force
62 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 132 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2012-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2012-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
2256 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WUUS55 KPSR 292213
SVRPSR
AZC012-292315-
/O.NEW.KPSR.SV.W.0041.120829T2213Z-120829T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
313 PM MST WED AUG 29 2012

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 415 PM MST/415 PM PDT/

* AT 306 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS   OF 60 MPH AND PRODUCING VERY HEAVY RAIN.  THIS STORM WAS 
  LOCATED 7 MILES SOUTHWEST OF   QUARTZSITE...OR 35 MILES SOUTH OF 
  PARKER...AND MOVING WEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  EHRENBERG AND INTERSTATE 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE WARNING AREA...GO INSIDE A STURDY BUILDING.
REMEMBER...A SEVERE THUNDERSTORM WILL PRODUCE DAMAGING WINDS AND
DEADLY LIGHTNING.

BOATERS ON THE COLORADO RIVER NEAR BLYTHE SHOULD GET OUT OF THE 
WATER IMMEDIATELY AND GO INDOORS OR INSIDE AN ENCLOSED METAL TOPPED 
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE UP TO 15 MILES FROM THE 
PARENT THUNDERSTORM.

&&

LAT...LON 3376 11417 3353 11423 3354 11453 3357 11454
      3369 11453 3370 11450 3375 11450
TIME...MOT...LOC 2211Z 090DEG 19KT 3363 11435

$$

AJ
2 follow-up statements
269 
WWUS55 KPSR 292251
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
351 PM MST WED AUG 29 2012

AZC012-292315-
/O.CON.KPSR.SV.W.0041.000000T0000Z-120829T2315Z/
LA PAZ AZ-
351 PM MST WED AUG 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM
MST/415 PM PDT/ FOR WEST CENTRAL LA PAZ COUNTY...

AT 348 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH. THIS STORM WAS LOCATED SOUTHEAST OF EHRENBERG 
...OR 38 MILES SOUTH OF BIG RIVER...MOVING WEST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE WARNING AREA...GO INSIDE A STURDY BUILDING.
REMEMBER...A SEVERE THUNDERSTORM WILL PRODUCE DAMAGING WINDS AND
DEADLY LIGHTNING

&&

LAT...LON 3376 11417 3353 11423 3354 11453 3357 11454
      3369 11453 3370 11450 3375 11450
TIME...MOT...LOC 2249Z 090DEG 19KT 3363 11459

$$

AJ
971 
WWUS55 KPSR 292318
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
418 PM MST WED AUG 29 2012

AZC012-292327-
/O.EXP.KPSR.SV.W.0041.000000T0000Z-120829T2315Z/
LA PAZ AZ-
418 PM MST WED AUG 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LA PAZ COUNTY HAS
EXPIRED...

STORMS FROM NEAR QUARTZSITE TO EHRENBERG HAVE DISSIPATED AND THE 
WARNING WAS ALLOWED TO EXPIRE. HOWEVER...STORM ACTIVITY REMAINS 
STRONGER FURTHER NORTH IN LA PAZ COUNTY. REPORT SEVERE WEATHER TO 
THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO 
THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3376 11417 3353 11423 3354 11453 3357 11454
      3369 11453 3370 11450 3375 11450
TIME...MOT...LOC 2251Z 090DEG 19KT 3363 11460

$$

AJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:00 PM MST, 13 minutes earlier.

Area forecast discussion, Aug 29, 3:00 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST WED AUG 29 2012

.SYNOPSIS...
HIGH PRESSURE ACROSS THE SOUTHERN ROCKIES WILL WEAKEN...RESULTING IN
NEAR NORMAL TEMPERATURES THROUGH THE END OF THE WEEK. ABOVE NORMAL
TEMPERATURES WILL RETURN BY SUNDAY AND LAST INTO EARLY NEXT WEEK AS
STRONG HIGH PRESSURE BECOMES REESTABLISHED ACROSS THE DESERT
SOUTHWEST. RAIN CHANCES WILL GENERALLY REMAIN AT OR BELOW NORMAL FOR
ANY GIVEN LOCATION FOR THE NEXT WEEK...HOWEVER ISOLATED TO SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
SPREADING FROM SOUTHEAST CALIFORNIA INTO ARIZONA HEADING INTO THE
WEEKEND.

&&

.DISCUSSION...
HIGH PRESSURE WAS BEGINNING TO RETREAT NORTHEAST FROM THE FOUR
CORNERS REGION...WITH THE RIDGE AXIS AND DRY AIR ALOFT BECOMING
PINCHED OFF. SEVERAL DISTINCT INVERTED TROUGHS/SHORTWAVES CAN BE
NOTED ON WV IMAGERY ACROSS THE GULF OF CALIFORNIA/BAJA PENINSULA
RIDING NORTHWEST TOWARDS THE WRN PERIPHERY OF THE SOUTHWEST CONUS
RIDGE AXIS. AN OVERNIGHT GULF SURGE HAD TRANSPORTED SHALLOW 70F+
DEWPOINTS THROUGHOUT SOUTHEAST CALIFORNIA AND LOWER COLORADO RIVER
VALLEY...THOUGH MECHANICAL MIXING OF DRY AIR ALOFT HAS PARTIALLY
AMELIORATED THE OPPRESSIVE CONDITIONS OVER THE WESTERN CWA FOR THE
TIME BEING. HOWEVER...WOULD EXPECT THICKER SFC MOISTURE TO RESUME
ITS NORTHWARD TREK TONIGHT.

THE DEEPER MOISTURE GRADIENT ACROSS THE REGION IS QUITE STEEP...WITH
13Z/12Z YUMA AND TUCSON SOUNDING DATA DEPICTING A SIGNIFICANT
DIFFERENCE IN THE H8-H7 MOISTURE PROFILE (ESSENTIALLY HALF THE WATER
CONTENT AT KTWC IN THIS COMPARABLE LAYER). ALTHOUGH MOISTURE HAS
BEEN CREEPING NORTH ACROSS THE INTERNATIONAL BORDER...EASTERLY FLOW
OVER SOUTHEAST/CENTRAL ARIZONA HAS REINFORCED THE DRIER ATMOSPHERIC
COLUMN WITH CONVECTIVE ELEMENTS STRUGGLING EVEN OVER THE PREFERRED
HIGHER TERRAIN LOCATIONS. ON THE OTHER HAND...FLOW OVER SOUTHEAST
CALIFORNIA/FAR WESTERN ARIZONA HAS BECOME MORE SOUTHERLY THROUGH THE
MID/UPPER LEVELS AS INSTABILITY HAS GROWN SIGNIFICANTLY (ALBEIT IN A
LARGELY CAPPED ENVIRONMENT). AS A RESULT...ISOLATED SHOWERS WERE
RAPIDLY BLOSSOMING OVER LA PAZ COUNTY...AND GIVEN THE PRESENCE OF
STRONGER DIFLUENCE APPROACHING FROM NWRN MEXICO...INCREASING
INSTABILITY...AND MULTIPLE BOUNDARIES/FORCING MECHANISMS...WOULD
EXPECT AT LEAST CONTINUED ISOLATED CONVECTIVE DEVELOPMENT INTO THE
EVENING HOURS THROUGHOUT THE SOUTHEAST CALIFORNIA AND THE LOWER
COLORADO RIVER VALLEY.

FORECAST FOR THURSDAY AND FRIDAY BECOMES HIGHLY UNCERTAIN AS
OPERATIONAL MODELS SEEMINGLY HAVE GROSSLY UNDERESTIMATED THE
MOISTURE PROFILES AND TRAJECTORIES/FLUXES AIMED TOWARDS SOUTHERN
CALIFORNIA. HIGHER RESOLUTION MODELS DO NOT APPEAR TO CORRECTLY
IDENTIFY THE LOCATION OF SMALL PERTURBATION CURRENTLY SUPPORTING
THUNDERSTORMS...EITHER SPURIOUSLY ERUPTING WIDESPREAD ORGANIZED
CONVECTION OR HAVING A COMPLETE DEARTH OF SIMULATED REFLECTIVITY
RETURNS. CONCEPTUALLY...WOULD EXPECT THURSDAY TO BE CHARACTERIZED AS
A TRANSITIONAL DAY WITH DEEPER MOISTURE BEGINNING TO SURGE
NORTHEAST...AWAITING BETTER ASCENT AND THERMODYNAMIC PROFILES. HAVE
RAMPED UP POPS EVER SO SLIGHTLY FEELING MODELS ARE UNDERESTIMATING
MOISTURE/UVV INTERACTION. EVEN SREF PRECIPITATION PROBABILITIES GROW
SUBSTANTIALLY JUST OUTSIDE THE FORECAST AREA BOUNDARY...HINTING THAT
OUTFLOWS WILL BECOME MORE PREVALENT AND POTENTIAL FOCUSING
MECHANISMS INTO LOWER ELEVATION DESERT LOCATIONS.

MODELS DO AGREE THAT INCREASING JET ENERGY AND SOUTHERLY FLOW
THROUGHOUT THE ATMOSPHERIC COLUMN WILL ENVELOP MUCH OF THE FORECAST
AREA BY FRIDAY...AND CONTINUE THROUGH SATURDAY AS HIGH PRESSURE
CONTINUES TO SLIDE NORTHEASTWARD. WITH SEVERAL WAVES APPARENTLY
READY TO PROPAGATE INTO THE RIGHT ENTRANCE REGION OF THE
JET...CONVECTION MAY BECOME SOMEWHAT MORE NUMEROUS FRIDAY AFTERNOON
AND EVENING...WITH SREF PROBABILITIES INCREASING ACROSS THE BOARD.
THE EXTENT OF FORCING AND FAVORABLE FLOW BECOME A LARGE QUESTION
MARK ON SATURDAY...NOT EVEN CONSIDERING THE POSSIBLE RAMIFICATIONS
OF ERSTWHILE THUNDERSTORM ACTIVITY ON ATMOSPHERIC OVERTURNING AND
CONTAMINATION.

GFS/ECMWF HAVE COME INTO GOOD AGREEMENT THAT THE RIDGE WILL
RETROGRADE BACK OVER THE DESERT SOUTHWEST...AND REMAIN THE
PREDOMINANT WEATHER FEATURE INTO AT LEAST EARLY NEXT WEEK. HAVE KEPT
THE TRENDS OF INCREASED FORECAST TEMPERATURES LATE IN THE WEEKEND
THROUGH NEXT WEEK...AND FUTURE SHIFTS MAY NEED TO EXTEND THIS TREND
TEMPORALLY LATER THROUGH THE FORECAST PERIOD. DRIER CONDITIONS WILL
ALSO YIELD GENERALLY BELOW NORMAL RAIN CHANCES...WITH CONVECTION
PRIMARILY CONFINED TO THE CLIMATOLOGICALLY FAVORED HIGHER TERRAIN
AREAS.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
FEW-SCT CLOUD DECKS AOA 12KFT AND LIGHT WINDS PERSISTING ACROSS THE
AREA THROUGH THE EVENING INTO THURSDAY. ISOLATED STORMS POSSIBLE
OVER THE SURROUNDING HIGHER TERRAIN NORTH AND EAST OF TERMINALS...
WITH LITTLE CHANCE FOR PROPAGATION INTO THE LOWER DESERTS.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
FEW-SCT CLOUD DECKS AOA 12KFT WITH LIGHT SOUTH-SOUTHEASTERLY WINDS
THIS EVENING/OVERNIGHT INTO THURSDAY. ISOLATED THUNDERSTORM ARE
POSSIBLE THROUGH THE TAF PERIOD...BUT ARE NOT MENTIONED IN THE TAFS
AT THIS TIME.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
MOISTURE LEVELS REMAIN ELEVATED ACROSS THE REGION THROUGH THE
WEEKEND...AND WILL GRADUALLY TREND DOWN INTO THE MIDDLE OF NEXT
WEEK. THIS WILL KEEP A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS IN THE FORECAST THROUGH WEDNESDAY...THE BEST CHANCES
WILL BE MAINLY CONFINED EAST OF THE LOWER COLORADO RIVER VALLEY AND
THE HIGHER TERRAIN AREAS OF SOUTH-CENTRAL ARIZONA. WINDS WILL BE
PREDOMINATELY SOUTH-SOUTHWESTERLY AND LOCALLY GUSTY ALONG THE LOWER
COLORADO RIVER VALLEY THIS WEEKEND...BECOMING LIGHT WEST-SOUTHWEST
AS CONDITIONS SLOWLY DRY OUT AND TEMPERATURES WARM UP BY MIDWEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH/MO
AVIATION...MEYERS
FIRE WEATHER...MEYERS
Hazardous weather outlook, Aug 29, 5:38 AM MST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
538 AM MST WED AUG 29 2012

AZZ020>028-CAZ030>033-301245-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
538 AM MST WED AUG 29 2012 /538 AM PDT WED AUG 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
BRIEF HEAVY RAIN...WIND GUSTS UP TO 45 MPH AND OCCASIONAL LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL REMAIN
A THREAT THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:42 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 29, 3:42 PM MSTSpecial Weather StatementPSRLa Paz48 min
Aug 29, 4:00 PM MSTSevere Thunderstorm WarningPSRLa Paz55 min
Aug 29, 4:28 PM MSTFlash Flood WarningPSRLa Paz2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.